Drug Allergy

Drug Allergy

Drug allergies, like any other allergies, are caused by the body mistakenly recognising the drug taken as a threat to the immune system and producing antibodies to try to rid the body of the perceived threat.  Common drug allergies include penicillin, other antibiotics, painkillers. It can be hard to diagnose a drug allergy, as you may not take the drug often. When you take a drug you have never taken before it is a good idea to keep an eye on your body to make sure you do not have an adverse reaction.

Symptoms of drug allergy

Symptoms of a drug allergy are normally a little different to other allergies. Whilst many allergic reactions will display themselves through a skin rash or the development of hives, itching, breathing problems or swelling, drug allergies are often also accompanied by vomiting and feeling dizzy or light headed. Keeping a diary of symptoms can be helpful if you suspect you may be allergic to a certain drug. It is important to keep your doctor informed of any suspected allergies to drugs, as they can be very serious. Like all allergies, they may worsen over time. 

Treatments for drug allergies

Often there is no obvious treatment available for a drug allergy except to stop using the drug and try an alternative. Your doctor will be able to advise you on this. There are normally plenty of alternative medications available so it isn’t always a problem. There are very few treatment programmes for drug allergies for this reason. However, in cases where the medication is essential, a desensitisation programme can be used. This involves a very slow, gradual introduction to the drug until the desired level is reached and the body can tolerate it. Allergy to medications may resolve over years so it’s worth undergoing a challenge test with a particular drug to see whether you are still allergic. Some patients mistake side effects of the medications for an allergic reaction which limits the treatment options or the co-existing infection can be responsible for the symptoms, not necessary the medication e.g. 90% of patients who report allergy to penicillin are not actually allergic to them.

Leave a Message

Please leave a message and we'll get back to you.

There were problems with the following fields: